You might not recognize that there are consequences associated with ibuprofen, aspirin, and other over-the-counter pain relievers according to new research.
Many common pain medicines, including those bought over-the-counter, pose risks to your hearing that you’ll want to weigh when considering taking them. Younger men, surprisingly, could carry a higher risk factor.
Pain Relievers And Hearing Loss – What The Studies Say
Esteemed universities, like Vanderbilt, Harvard, and Brigham Young, performed a comprehensive 30 year study. A bi-yearly survey was sent to 27,000 people between the age of 40 and 74 which included health and lifestyle questions.
Researchers were not certain what to expect because the survey was very broad. After reviewing the data, they were surprised to find a strong link between loss of hearing and over-the-counter pain relievers.
They also faced a more shocking realization. Men who are 50 or under who routinely use acetaminophen were almost twice as likely to have hearing loss. The chance of getting hearing loss is 50/50 for people who take aspirin regularly. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of getting permanent hearing loss.
Another surprising thing that was discovered was that high doses taken occasionally were not as harmful for your hearing as low doses taken regularly.
We can’t be sure that the pain reliever actually caused this loss of hearing even though we can see a distinct connection. Causation can only be proven with additional study. But we really need to rethink our use of these pain relievers after these persuasive findings.
Hearing Loss And Pain Relievers – Present Theories
Scientists have several conceivable theories as to why pain relievers might cause hearing damage.
Your nerves convey the feeling of pain to your brain. Over-the-counter pain relievers work by decreasing blood flow to specific nerves. This impedes nerve signals that usually communicate with the brain, so you feel a reduced pain level.
Scientists suspect this process also reduces the flow of blood in the inner ear. This blood brings vital oxygen and nutrients. When the flow is decreased for prolonged periods of time, cells end up malnourished and die.
Acetaminophen, which showed the most significant link, may also reduce the production of a specific protein that helps shield the inner ear from loud noises.
What You Can do?
The most remarkable insight was that men under 50 were more likely to be impacted. This is an earnest reminder that hearing impairment can manifest at any age. But as you age, if you take the proper steps you will have a better chance of protecting your hearing.
While we aren’t implying that you completely stop using pain relievers, you should understand that there might be negative consequences. Take pain relievers as prescribed and lessen how often you use them if possible.
Try to find other pain relief solutions, including gentle exercise. It would also be a practical idea to boost the Omega-3 fat in your diet and minimize foods that cause inflammation. Decreased pain and enhanced blood flow have been demonstrated to come from these methods.
And finally, make an appointment with us for a hearing exam. Don’t forget, hearing examinations are for individuals of all ages. The best time to begin speaking with us about avoiding additional hearing loss is when you under 50.